Kentucky, 2016

Hail and Damaging Wind in Kentucky, April 26, 2016

April 26, 2016 · NWS JKL · 2 events in 2 counties and zones

A line of thunderstorms developed across Indiana and Ohio ahead of a strong cold front pushing out of the Great Lakes during the afternoon. As this boundary approached eastern Kentucky, additional storms developed ahead of the main line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of thunderstorms developed across Indiana and Ohio ahead of a strong cold front pushing out of the Great Lakes during the afternoon. As this boundary approached eastern Kentucky, additional storms developed ahead of the main line. Isolated large hail was reported during the evening hours. A larger complex of storms then moved through western and central Kentucky, arriving in the Bluegrass region just before midnight. A brief stint of wind damage occurred in Mount Sterling before these storms began to decrease in intensity through the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 26, 3:51 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 26, 3:51 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
451 PM EDT TUE APR 26 2016

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 313 PM EDT TUE APR 26 2016

KEEPING AN EYE ON A LOT OF DIFFERENT WEATHER FEATURES TODAY.
FIRST...A STALLED OUT FRONTAL BOUNDARY PRESENTLY RESIDES ACROSS
CENTRAL INDIANA INTO SOUTHERN OHIO...WITH SCATTERED SHOWERS AND
STORMS FIRING OFF ALONG THIS BOUNDARY. FARTHER TO THE WEST...A
BOWING MCS IS WORKING EAST-SOUTHEAST INTO WESTERN MISSOURI. THIS
BOW HAS BEEN RESPONSIBLE FOR SEVERAL DAMAGING WIND GUSTS AND SOME
HAIL. ITS NOW PUSHING ACROSS THE ST LOUIS AREA. SEVERE
THUNDERSTORM WATCHES HAVE BEEN ISSUED AHEAD OF THIS BOWING SYSTEM
INTO WESTERN KENTUCKY. MUCH OF SOUTHERN/EASTERN KENTUCKY REMAINS
CAPPED WITH NOT CONVECTION PRESENTLY. HOWEVER...CAP HAS WEAKENED
SUFFICIENTLY IN NORTHERN KENTUCKY...MAINLY ALONG AND NORTH OF I-64
TO ALLOW SOME SHOWERS TO POP UP. THESE SHOWERS WON'T HAVE A
BOUNDARY TO FOCUS THE INSTABILITY...SO REALLY NOT EXPECTING MUCH
OUT OF THESE OTHER THAN A QUICK PASSING SHOWER.

MAIN SHOW WILL LIKELY COME AS THE MCS OUT WEST PUSHES ACROSS
KENTUCKY AND INTO EASTERN KENTUCKY LATER THIS EVENING. THIS SYSTEM
WILL TAKE THE BOUNDARY TO OUR NORTH AND DRAG IS SOUTHWARD...WITH
WIDESPREAD SHOWERS AND STORMS WORKING ACROSS THE AREA...ESPECIALLY
AFTER 00Z. LATEST HRRR/ARW/NMM ALL ARE VERY SIMILAR IN THE
HANDLING OF THE MCS...AND THEY HAVE IT BREAKING APART AS IT
CROSSES CENTRAL AND EASTERN KENTUCKY. WITH THIS IN MIND...HAVE
GONE CATEGORICAL WITH POPS FOR OUR WESTERN/NORTHERN
AREAS...TRAILING OFF TO LOWER POPS IN THE SOUTHEAST...TO ACCOUNT
FOR THE WEAKENING SYSTEM.

IN THE WAKE OF THE MCS...EXPECTING SOME SUBSIDENCE TO OVERSPREAD
EASTERN KENTUCKY...PRODUCING A LULL IN SHOWER/STORM CHANCES.
HOWEVER...WITH THE BOUNDARY REMAINING IN OUR VICINITY...AND
POSSIBLY OVER EASTERN KENTUCKY INTO TOMORROW...HAVE KEPT SOME
ISOLATED SHOWERS IN THE FORECAST. BY TOMORROW...QUESTION CENTERS
AROUND WHAT HAPPENS WITH THE FRONT SITTING OVER THE AREA...WITH
SOME RIDGING ALOFT. WHILE MODELS CONTINUE TO SUGGEST MORE
SHOWERS...HARD PRESSED TO FIND MUCH SUPPORT SYNOPTICALLY FOR ANY
SHOWERS. IN FACT...DEPENDING ON WHERE THE FRONT SETS UP...WE MAY
HAVE LOTS OF CLOUDS TO LIMIT INSTABILITY. FOR THIS REASON...WILL
STAY LOW ON THE POPS THROUGH TOMORROW. BETTER FORCING WILL ARRIVE
LATE IN THE DAY AS A SHORTWAVE TROUGH PUSHES TOWARDS THE AREA
ALONG WITH A PEAK IN DAYTIME INSTABILITY MAY ALLOW FOR SOME BETTER
SHOWER/STORM COVERAGE. AS THIS TROUGH AXIS PASSES WEDNESDAY
NIGHT...SHOULD SEE ANOTHER DECENT CHANCE FOR MORE COVERAGE IN
SHOWERS AND STORMS...BEFORE IT EXITS EAST LATE AT NIGHT.
OVERALL...EXPECT MILD CONDITIONS TO CONTINUE TONIGHT THROUGH
WEDNESDAY NIGHT WITH LOWS AROUND 60 AND HIGHS INTO THE 70 ON
WEDNESDAY.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 451 PM EDT TUE APR 26 2016

THE MODELS HAVE COME INTO BETTER AGREEMENT THROUGH THE LONG TERM
PERIOD...WITH AN ACTIVE WEATHER PATTERN STILL LOOKING ON TRACK FOR
OUR AREA THROUGH EARLY NEXT WEEK. AN UPPER LEVEL WAVE WILL
GRADUALLY DAMPEN AS IT HEADS NORTHEAST AND THEN EAST FROM THE
PLAINS TO NEW ENGLAND BY FRIDAY. UPPER LEVEL RIDGING WILL THEN
MOVE IN ACROSS THE MISSISSIPPI VALLEY...BRINGING A DRY END TO THE
WORK WEEK. MEANWHILE...ANOTHER TROUGH WILL BE TAKING SHAPE ACROSS
THE WESTERN CONUS...WITH SHORT WAVE ENERGY EJECTING EASTWARD. SOME
OF THIS ENERGY WILL INTERACT WITH A NORTHERN STREAM TROUGH ACROSS
EASTERN CANADA AND ALLOW FOR TROUGHING TO EXPAND FURTHER SOUTH
INTO THE EASTERN CONUS BY EARLY NEXT WEEK.

SCATTERED SHOWERS AND A FEW STORMS WILL BE POSSIBLE ON THURSDAY
ACROSS EASTERN KENTUCKY AS THE MAIN SHORT WAVE TROUGH SWINGS
THROUGH THE OHIO VALLEY. THE BEST FORCING WILL BE NORTH...HOWEVER
THERE SHOULD BE ENOUGH MODEST FORCING TO TAKE ADVANTAGE OF A
WEAKER CAP DURING AFTERNOON HEATING. PRECIP CHANCES WILL WIND DOWN
THURSDAY NIGHT AS THE WAVE EXITS AND RIDGING STARTS BUILDING IN
FROM THE WEST. FRIDAY AND FRIDAY NIGHT WILL BE DRY...BEFORE
ADDITIONAL MOISTURE AND FORCING ARRIVE FROM THE WEST ON SATURDAY.
THE ECMWF AND GFS HAVE COME INTO BETTER AGREEMENT WITH THE
TIMING...SO DID NOT STRAY TOO FAR FROM THE BLENDED GUIDANCE. THE
BEST RAIN CHANCES WILL OCCUR SUNDAY INTO SUNDAY EVENING AS A MORE
DEFINED SHORT WAVE TROUGH MOVES ACROSS THE OHIO AND TENNESSEE
VALLEYS. TROUGHING WILL LINGER INTO AT LEAST MONDAY AND POSSIBLY
TUESDAY...JUSTIFYING CHANCE POPS...HOWEVER 12Z RUNS HAVE SHOWN
MORE OF A POTENTIAL REPRIEVE BY TUESDAY. FOR NOW...HAVE UNDERCUT
THE GIVEN BLENDED POPS SOMEWHAT UNTIL THERE IS MORE CONFIDENCE.

TEMPERATURES WILL AVERAGE ABOVE NORMAL THROUGH THE END OF THE
WEEK...AND THEN LOOK TO COOL SLIGHTLY BACK CLOSER TO SEASONAL
NORMALS BY EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 228 PM EDT TUE APR 26 2016

VFR CONDITIONS WILL CONTINUE INTO TONIGHT. HOWEVER...A DYING MCS
WILL LIKELY TRAVERSE THE AREA LATE THIS EVENING...BRINGING A ROUND
OF SHOWERS/STORMS TO THE AREA. THIS MAY BRING A BRIEF PERIOD OF
MVFR VISIBILITIES/CIGS AS IT PASSES ACROSS THE AREA. HOWEVER...A
FRONTAL ZONE TO OUR NORTH WILL SHIFT SOUTHWARD OVERNIGHT AND STALL
OVER EASTERN KENTUCKY. TO THE NORTH OF THE BOUNDARY...LOW MVFR/IFR
CIGS WILL DEVELOP. STILL LOTS OF QUESTIONS HOW FAR SOUTH THIS
BOUNDARY REACHES...AND WILL GO AS FAR SOUTH AS JACKSON FOR NOW.
HOWEVER...ITS POSSIBLE MORE OF THE AREA GETS UNDER MVFR/IFR CIGS
BY DAYBREAK WEDNESDAY. DEPENDING ON HOW FAR SOUTH FRONT MAKES
IT...WE MAY BE STUCK IN LOW CLOUDS THROUGH MUCH OF
WEDNESDAY...BUT STILL LOTS OF UNCERTAINTY IN THIS FORECAST.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KAS
LONG TERM...GEOGERIAN
AVIATION...KAS
Hazardous weather outlook, Apr 26, 3:57 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
457 PM EDT TUE APR 26 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
457 PM EDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS WILL BE POSSIBLE NORTH OF A LINE FROM MOUNT
VERNON TO PIKEVILLE THROUGH EARLY THIS EVENING. ONE OR TWO OF
THESE MAY PRODUCE SMALL HAIL AND STRONG WIND GUSTS.

A MORE ORGANIZED CLUSTER OF THUNDERSTORMS WILL THEN MOVE IN FROM
THE WEST LATER THIS EVENING AND INTO THE OVERNIGHT HOURS. THE
STRONGEST STORMS WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM WEDNESDAY THROUGH
THURSDAY EVENING...AND AGAIN FROM SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAS/GEOGERIAN

In the hours before

Special weather statement, Apr 26, 3:23 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
423 PM EDT TUE APR 26 2016

KYZ108-109-111-112-262100-
LEE-WOLFE-MAGOFFIN-BREATHITT-
423 PM EDT TUE APR 26 2016

...A STRONG THUNDERSTORM WILL AFFECT LEE...WOLFE...MAGOFFIN...
BREATHITT THROUGH 5 PM...

AT 422 PM EDT...A STRONG THUNDERSTORM WAS OVER WAR CREEK...OR NEAR
JACKSON...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 35 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JACKSON...SIMPSON...PRESS...CORNELIA...SEWELL...LANE...QUICKSAND...
PORTSMOUTH...PUNCHEON...SEILTZ...VANCLEVE...GUAGE...YEADON...OAKDALE...
HAGINSVILLE...BURKHART...DALE...BAYS...JETTS CREEK AND CURT.

&&

LAT...LON 3749 8356 3767 8359 3772 8319 3750 8316
TIME...MOT...LOC 2022Z 261DEG 26KT 3759 8348

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 71 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bath

When
April 26, 6:18 PM EST
Where
Bath County, 2.35 mi NNW of Polksville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.159, -83.673

Law enforcement reported quarter sized hail east of Peasticks.

Thunderstorm Wind, Montgomery

When
April 26, 10:38 PM EST
Where
Montgomery County, 0.15 mi ESE of Reid Vlg
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.049, -83.977

Local dispatch relayed a report of a large tree limb blown down on Winchester Road in Mount Sterling.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623226, 623227.